[Skip to Content]
[Skip to Content Landing]
Other Articles
December 17, 1960

Explosion Hazard of Intragastric Anesthetic Mixtures

Author Affiliations

Washington, D.C.

Research Fellow (Dr. deNava) and Professor and Chairman (Dr. McDermott), Department of Anesthesiology, Georgetown University Medical Center.

JAMA. 1960;174(16):2023-2025. doi:10.1001/jama.1960.03030160009003
Abstract

An explosion that occurred two and one-half hours after the cessation of anesthesia maintained by ethylene and oxygen led to this investigation of the possibility that flammable anesthetic mixtures might be retained in the stomach. Various flammable mixtures of anesthetic gases were instilled into the stomachs of sleeping dogs by Levine tube and periodically sampled for ignitibility. An ethylene-oxygen mixture was still flammable after four hours. Mixtures of nitrous oxide, oxygen, and ether were flammable for about 50 minutes, of cyclopropane and oxygen for 35 minutes, and of ether and oxygen for 25 minutes. These mixtures were within conventional anesthetic ranges. With widespread use of relaxant drugs and assisted respiration, it is a common error of technique to permit the stomach to become inflated with anesthetic mixtures. If these are flammable, an explosion hazard associated with subsequent eructations can be present far longer than was previously thought.

×